Hail, Grant
- When
- March 10, 8:03 PM CST
- Where
- Grant County, 1.52 mi E of Cornelia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.680, -90.540
The public reported quarter sized hail roughly 2 miles east of Cornelia.
During the early evening hours on March 10th, a lone storm cell moved through portions of Grant County and produced quarter sized hail southwest of Platteville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
During the early evening hours on March 10th, a lone storm cell moved through portions of Grant County and produced quarter sized hail southwest of Platteville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 10, 5:34 PM CST, 2 hours 29 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service La Crosse WI
634 PM CDT Tue Mar 10 2026
.KEY MESSAGES...
- The first of three weather systems in the 7 day forecast
impacts the region this afternoon into Wednesday morning. Main
concerns will be snow/wintry mix (1-3 inches of snow, a glaze
of ice), mainly north of I-90 and a low risk for hail across
far southwest Wisconsin this afternoon.
- The second clipper system tracks over the area Thursday night
into Friday morning. The bulk of the snow looks to stay north
of I-94, but strong winds accompany this storm and may
increase the impacts from even this light snow.
- The third, and likely highest impact, weather system lurks for
late Saturday into Sunday, Confidence is high that this storm
will bring a swath of 6+ inches of snow, it is just a matter
of where across the Upper Midwest.
- Our stretch of spring warm fades into the rear-view mirror as
cooler weather settles in for the remainder of the week and
the weekend. A shot of winter temperatures is on tap for early
next week, but looks brief.
&&
.DISCUSSION...
Issued at 150 PM CDT Tue Mar 10 2026
This Afternoon: Hail Threat in Far SW Wisconsin
Forecast soundings and hodographs over far southwestern WI late
this afternoon and evening (22-04Z) within the SPC Marginal
Risk do support storms capable of hail around 1-2" with MUCAPE
values of 500-1250 J/kg rooted just below the freezing level
and elongated hodographs under -10C keeping the hail and rain
core separated. That all being said, the straight hodographs
favor storm splitters and the slab isentropic ascent could
result in mass convective initiation with many storms fighting
over limited inflow. If a couple of storm remain dominant, the
hail threat will increase.
Tonight- Wednesday Morning: Wintry Mix/Accumulating Snow
Isentropic ascent over western WI steadily increases through
the afternoon as an upstream trough amplifies over the Rockies.
Fighting a mid-level dry slot, this lift is not realized as snow
until it reaches north of Highway 29 tonight, falling as a
somewhat narrow band of snow. Increasing low level saturation
under this elevated warm front could lead to a period of
freezing drizzle for areas north of I-90 in WI later this
evening, but such a risk hinges on how fast temperatures cool
after sunset. With highs having reached into the 40s and clouds
increasing this evening, it will be a matter of 1-3 degrees
playing a huge role in whether any drizzle freezes upon
contact. Latent heat release from the drizzle may also keep the
liquid from freezing if temperatures hang right around the 32
degree mark. While confidence in the freezing drizzle is not
overly high at 40-60%, have issued a winter weather advisory to
cover the possible threat, which will need to be evaluated as we
go through the night.
Snow wraps southward on the backside of the deformation zone
Wednesday morning with the short-range guidance coming in
stronger on the strength of the attendant frontogenesis band.
This has resulted in an increase in the snowfall amounts along
and north of I-90 during the morning commute with 1-2" now the
most likely scenario within this band.
Thursday Night - Friday Morning: Storm #2, Stronger Winds
A potent clipper wave digs across North Dakota and into
northern Wisconsin late Thursday and Thursday night, departing
by mid-morning Friday. Any locations south of the surface low
see sufficient WAA to keep the attendant isentropic lift
precipitation Thursday night falling as rain, with a sharp
transition to snow along and north of the surface low track. The
medium range solutions are in general good agreement in the the
track of the low through differ more on the strength of the low
by 5-8 mb. Could certainly see the need for a winter weather
advisory north of the surface low track, locally favored north
of WI Highway 29.
Strong northwesterly winds race southward in the wake of the
trailing cold front, it's just a matter of how strong. There are
some outlier solutions (5-10% of the distribution) that have
winds at the top of the mixed layer pushing 50-60 kts, which
could result in gusts over 50 mph if conditions line up
appropriately. The impacts from any lingering light snow could
be amplified quickly by these winds, but such mesoscale details
will be hammered out in the next day or two.
Late Saturday/Sunday: Heavy Snow Band, But Where?
What may be our most impactful system of our 5 day winter storm
trifecta remains on target for late Saturday into Sunday. A
classic setup featuring a Front Range low lifting through the
mid to lower Missouri River Valley and into the southern Great
Lakes will play out during this time. The big question revolves
around where the surface baroclinic zone sets up in the wake of
our Thu night/Friday clipper. The north to south position of
this boundary plays directly into whether this storm takes a
northern track through MN/WI or a southern track through IA/IL.
Our local forecast area lies in the cross hairs of this solution
envelope, so confidence is high that somewhere in the forecast
area will see impacts, it is just a matter of where.
The snow band itself looks to be rather impressive in nature,
featuring a deepening surface low, favorable upper level
kinematics, and aided by mesoscale forcing and ample Gulf
moisture. The ingredients are coming together for snow amounts
in the 6-12+" range. The reason for why the composite ensemble
probabilities for 6-12 inches are only in the 10-30% range is
due to placement, not intensity differences. This is certainly
the storm system to watch as we move closer to the weekend.
Cooling Temperatures
Temperatures more typical of mid-March continue for the rest of
the week and the weekend under predominantly northwest flow.
Stronger CAA trailing our weekend system sends temperatures
plummeting back to values more typical of early February. Highs
on Monday only reach into the 20s with lows for Sun/Mon nights
in the single digits--locales that see the fresh snow likely
seeing lows fall below zero. This cold snap looks to only last a
few days with highs rebounding back to near average through the
rest of the week.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 624 PM CDT Tue Mar 10 2026
A cold front will move southeast through the area tonight.
Scattered showers will be seen at KLSE this evening. In the wake
of this front, IFR and MVFR ceilings will move into the area.
Toward sunrise, a band of snow will produce MVFR visibilities.
Snowfall amounts will be around an inch at both TAF sites.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 1 PM CDT Wednesday for WIZ017.
Winter Weather Advisory from 11 PM this evening to 1 PM CDT
Wednesday for WIZ029-034-042>044.
MN...None.
IA...None.
&&
DISCUSSION...Skow
AVIATION...BoyneHazardous Weather Outlook National Weather Service La Crosse WI 204 PM CDT Tue Mar 10 2026 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-112315- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant- 204 PM CDT Tue Mar 10 2026 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...southwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Snow moves into the area late this evening with a brief period of freezing rain possible. Where freezing rain occurs, a light glaze of ice on untreated surfaces will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Light snow will continue into Wednesday morning with minor accumulations of a trace to 2 inches expected. A band of moderate to heavy snow will be possible somewhere across the region Saturday and Sunday .SPOTTER INFORMATION STATEMENT... Snow and ice reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-034-042>044-112315- Taylor-Clark-Jackson-Monroe-Juneau-Adams- 204 PM CDT Tue Mar 10 2026 This Hazardous Weather Outlook is for portions of central Wisconsin...north central Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Rain will change over to snow tonight with the potential for a brief period of freezing rain in western Wisconsin, near and north of Interstate 94. Where freezing rain occurs, a light glaze of ice on untreated surfaces will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Accumulating snow is expected for Wednesday Morning with a Winter Weather Advisory in effect. Snow accumulations of 1 to 4 inches are likely along and north of WI-29. A band of moderate to heavy snow will be possible somewhere across the region Saturday and Sunday .SPOTTER INFORMATION STATEMENT... Snow and ice reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
Special Weather Statement
National Weather Service La Crosse WI
655 PM CDT Tue Mar 10 2026
WIZ032>034-041>044-110030-
Buffalo WI-Juneau WI-Jackson WI-Trempealeau WI-La Crosse WI-Adams WI-
Monroe WI-
655 PM CDT Tue Mar 10 2026
...STRONG THUNDERSTORMS WILL IMPACT PARTS OF WEST CENTRAL AND
CENTRAL WISCONSIN THROUGH 730 PM CDT...
At 654 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms in west central and central Wisconsin moving northeast
at 45 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage is possible.
This includes Interstate 94 between mile markers 117 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4390 9134 4400 9144 4403 9158 4407 9166
4443 9033 4425 9032 4425 8960 4419 8960
TIME...MOT...LOC 2354Z 243DEG 40KT 4417 9079
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
JSBSpecial Weather Statement
National Weather Service La Crosse WI
727 PM CDT Tue Mar 10 2026
WIZ029-033-034-110100-
Jackson WI-Trempealeau WI-Clark WI-
727 PM CDT Tue Mar 10 2026
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CLARK...CENTRAL
JACKSON AND SOUTHEASTERN TREMPEALEAU COUNTIES THROUGH 800 PM CDT...
At 725 PM CDT, doppler radar was tracking a strong thunderstorms in
west-central and central Wisconsin, moving northeast at 45 mph.
HAZARD...Wind gusts up to 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage is possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4416 9088 4416 9091 4413 9100 4425 9125
4464 9032 4428 9032
TIME...MOT...LOC 0025Z 243DEG 40KT 4436 9070
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JSBThe Quad Cities radar (KDVN), 119 km away, was scanning. The volume nearest the first event began at 02:01 UTC.
1 hail. Local standard time, as filed.
The public reported quarter sized hail roughly 2 miles east of Cornelia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2026Every state in 2026This day in weather historyWarnings in Wisconsin, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323409.